Alert archive / Texas / Red Flag Warnings in 2024
Red Flag Warning 8, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Apr 2, 2024, 8:09 AM CDT for 8 counties in Texas. It took effect at Apr 2, 2024, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2024, 8:09 AM CDT (13:09 UTC)
- In effect from
- Apr 2, 2024, 12:00 PM CDT
- Expired
- Apr 2, 2024, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Dimmit County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 39 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 1.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2785 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- -426 m²/s²
- 0-3 km storm-relative helicity
- -156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815 WWUS84 KEWX 021309 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 809 AM CDT Tue Apr 2 2024 TXZ183-202>204-217>219-228-030200- /O.NEW.KEWX.FW.W.0008.240402T1700Z-240403T0200Z/ Val Verde-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Dimmit- 809 AM CDT Tue Apr 2 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 9 PM CDT this evening. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10-15 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
474 WWUS84 KEWX 030156 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 856 PM CDT Tue Apr 2 2024 TXZ183-202>204-217>219-228-030300- /O.EXP.KEWX.FW.W.0008.000000T0000Z-240403T0200Z/ Val Verde-Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Dimmit- 856 PM CDT Tue Apr 2 2024 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS... Relative humidity continues to improve above critical values late this evening as gusty winds decrease. Dry conditions are forecast again for Wednesday afternoon, although winds will be lighter. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 2, 6:44 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 2, 6:44 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 644 AM CDT Tue Apr 2 2024 ...New AVIATION... .SHORT TERM... (Today through Wednesday) Issued at 357 AM CDT Tue Apr 2 2024 Fun times had in the overnight hours with a major outage preventing active weather and radar products from getting to the outside world for several hours. Fortunately this has been resolved but some minor issues may remain due to the length of outage. In any event, we apologize for some delays in forecast and narrative data we provide in the overnight hours. Fortunately, the road forward on our forecast is expected to be smoother, at least in the short-term. Gusty NW winds are expected for today and this evening which will make for a much easier cloud and temperature forecast for today and tonight. NBM auto populate appears reasonable on the short-term temps with cooler temps today and tonight, and seasonally mild day for Wednesday. So the main dilemma is for how winds might impact the fire weather environment as discussed in more detail below. && .LONG TERM... (Wednesday night through Monday) Issued at 357 AM CDT Tue Apr 2 2024 Southerly flow in the lower levels will return on Thursday and this will allow highs to inch upward a degree or two across the region. This should yield daytime highs in the upper 70s to upper 80s. Temperatures should remain fairly consistent into Friday as short- wave ridging briefly builds in from the west and southerly flow quickly ramps up. Some increase in mid and upper level moisture ahead of an upper level low pressure system may also result in some increase in cloudiness. We expect to see enough moisture in the lower levels to result in widespread low cloud development from late Friday evening into Saturday morning. As the upper level system mentioned above continues to push eastward across the southern Rockies into the southern plains, an accompanying Pacific cold front will move in from the west. Some shower and thunderstorms are expected along the boundary Saturday night into Sunday, with rain chances favored over the Hill Country into portions of the I-35 corridor near and north of Austin. Exactly how far the Pacific front pushes east/south is uncertain, with the GFS most aggressive in showing the front near or just south of the coastal plains midday Monday. The ECMWF shows no sign of the front with return southerly flow well in place. This will definitely have an impact on rain chances and sky cover on Monday and we will hope the next round of model data shows some consistency with regards to the forecast on Monday. For now, we will keep a chance of showers and thunderstorms in the forecast for most of the region. && .AVIATION... (12Z TAFS) Issued at 638 AM CDT Tue Apr 2 2024 The potential for an MVFR cig appears to have finally dissolved after a secondary surge of convective activity brought some into the picture at SAT up to 09Z where some of the heavier rains fell. Winds are light presently, but an increase and some gusts are expected by 15Z at all sites with DRT perhaps seeing some of the stronger winds. The midday winds may be slightly lower than the late afternoon winds as models are trending for a deeper cold air advection or deeper layer of cold front by around 22Z or 23Z. This early evening boost of winds isn't expected to last late into the evening, as surface ridging will have already settled in over the area. Light winds and trouble-free skies should finish out the late periods of the TAFs. && .FIRE WEATHER... Issued at 357 AM CDT Tue Apr 2 2024 In the wake of the lead shortwave of the upper trough, the polar front has come through but is somewhat shallow. Daytime winds will become gusty to the tune of 30-35 mph with some downsloping to help minimize the strength of the cool air advection. Some model data shows a steady packing of the surface pressure gradient through the evening, while other show localized peaks in the morning and again in the late afternoon/early evening. Should this be the case, the impact on fire weather winds might be to not have the stronger winds in the areas with lowest RH values. Thus we'll shy away from the RFW for a small area around DRT as is suggested and let the day crew get a late morning look should the wind trends change. As it is, we'll be looking at a good sized RFD statement to cover the western Hill Country, Edwards Plateau, and Rio Grande Plains (generally west of a line from Kerrville to Sabinal to Catarina, based on a marriage of imagery of the latest herbaceous greenness map from TFS and the precipitation estimates from the last 24 hours. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 49 80 51 82 / 0 0 0 0 Austin Bergstrom Intl Airport 49 78 47 82 / 0 0 0 0 New Braunfels Muni Airport 48 80 48 82 / 0 0 0 0 Burnet Muni Airport 46 77 49 81 / 0 0 0 0 Del Rio Intl Airport 51 84 52 89 / 0 0 0 0 Georgetown Muni Airport 47 78 48 82 / 0 0 0 0 Hondo Muni Airport 46 82 46 85 / 0 0 0 0 San Marcos Muni Airport 47 79 47 82 / 0 0 0 0 La Grange - Fayette Regional 48 76 49 79 / 0 0 0 0 San Antonio Intl Airport 50 80 50 83 / 0 0 0 0 Stinson Muni Airport 50 81 49 84 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...18 Long-Term...Platt Aviation...18
Hazardous weather outlook, Apr 2, 4:21 AM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 421 AM CDT Tue Apr 2 2024 TXZ171>173-183>194-202>209-217>225-228-031000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 421 AM CDT Tue Apr 2 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Fire weather conditions will be elevated to near critical over the Rio Grande plains, southern Edwards Plateau and western Hill Country this afternoon into early this evening. A Fire Danger Statement is in effect for this area from 11 AM to 9 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Apr 2, 2:43 AM CDT, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
243 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM Hail 2 NE San Marcos 29.90N 97.92W
04/02/2024 M1.00 inch Hays TX Emergency Mngr
Picture of 1 inch hail with measurement
received by Texas State EM.
&&
MOLocal storm report, Apr 2, 5:23 AM CDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
523 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM Hail Johnson City 30.27N 98.41W
04/01/2024 E2.00 inch Blanco TX Public
Near hen egg sized hail pictured next to an
egg, relayed from the public to the media.
&&
MOLocal storm report, Apr 2, 5:37 AM CDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
537 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM Hail 2 N Bee Cave 30.33N 97.96W
04/01/2024 M1.50 inch Travis TX Public
Picture of measured hail stone relayed from
the public to the news media. Time adjusted
based on radar.
&&
MOLocal storm report, Apr 2, 5:45 AM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
545 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Hail 2 NNW Mansfield Dam 30.41N 97.92W
04/01/2024 E1.50 inch Travis TX Public
Picture of several near ping pong ball sized
hailstones relayed from the public to news
media. Time estimated by radar.
&&
MOLocal storm report, Apr 2, 6:07 AM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
607 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM Hail 1 NNW Bee Cave 30.32N 97.96W
04/01/2024 M1.25 inch Travis TX Trained Spotter
Measured picture of 1.25 inch hail shared on
social media.
&&
MOLocal storm report, Apr 2, 6:15 AM CDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
615 AM CDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Hail 2 SE Mansfield Dam 30.38N 97.89W
04/01/2024 E1.00 inch Travis TX Public
Picture of near quarter sized hail in
Steiner Ranch shared on social media.
&&
MOThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 7:59 PM CDT | Special Weather Statement | EWX | Kerr | 31 min |
| Apr 1, 8:35 PM CDT | Special Weather Statement | EWX | Kerr | 25 min |
| Apr 1, 8:37 PM CDT | Special Weather Statement | EWX | Gillespie | 38 min |
| Apr 1, 8:41 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Kendall, Kerr | 49 min |
| Apr 1, 9:04 PM CDT | Special Weather Statement | EWX | Medina | 41 min |
| Apr 1, 9:09 PM CDT | Special Weather Statement | EWX | Gillespie | 36 min |
| Apr 1, 9:24 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Hays, Travis | 10 min |
| Apr 1, 9:38 PM CDT | Special Weather Statement | EWX | Medina | 52 min |
| Apr 1, 9:41 PM CDT | Special Weather Statement | EWX | Travis | 49 min |
| Apr 1, 9:54 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Medina | 35 min |
| Apr 1, 10:20 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe | 55 min |
| Apr 1, 11:05 PM CDT | Special Weather Statement | EWX | Guadalupe | 40 min |
| Apr 2, 2:40 AM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis | 65 min |
Nearby
Red Flag Warnings in Texas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.